Cisplatin has been a backbone for Germ Cell Tumors (GCT) since its introduction in 1970. Cure has been achieved with use of platinum agents even in metastatic settings. More emphasis is now on reducing therapy related complications. A lot of data suggest that the use of Cisplatin in GCTs is associated with increased risk of thromboembolic events. Although this has merely been an association without definite evidence but it has significant morbidity & mortality. We conducted a retrospective analysis to see frequency of these events in our patients with GCTs on Platinum based chemotherapy.
Retrospectivly, 129 male GCT patients registered between Jan 2011 to Apr 2014 were evaluated for thromboembolic complications. Events were considered to be associated with Platinum if these occurred during the chemotherapy or within 8 weeks of treatment completion. Data were collected on age, creatinine, history of coagulopathy, type of chemotherapy, number of cycles, site of thrombosis, stage, any previous history of DVT & consequence of such events. Data were also collected on nature of thrombosis, whether arterial or venous. Patients who had any risk factors for thrombo-embolism like abdominal masses causing IVC compression were excluded from the study cohort.
Fourteen patients (10.85%) out of 129 were found to have 16 major thromboembolic events. Seven patients were treated with upfront BEP, 5 were treated with EP and 2 were treated with VIP regimen. Minimum numbers of chemotherapy cycles were 1 & maximum were 3 at the time of event. Out of 16 events, 5 strokes, 3 myocardial infarctions, 3 pulmonary embolisms & 5 arterial thrombosis at various sites were noted. Off note 2 patients who were on prophylactic LMWH had thromboembolic events too, suggesting that heparin may not be protective in Cisplatin induced injury. No specific risk factors were identified in relation to platinum induced thrombosis in patients with GCT.
GCT patients receiving platinum based chemotherapy are at increased risk of thrombo-embolic events which could be arterial or venous. Furthermore, they may develop these thrombo-embolisms even on prophylactic heparin. No specific risk factor is identified, emphasis should be on early detection, & prompt treatment of this dreadful complication.
All authors have declared no conflicts of interest.